Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 96, NWS Springfield, MO

July 15, 2010Douglas County, Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 15, 2010, 5:38 PM CDT for Douglas County, Ozark County, Missouri. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2010, 5:38 PM CDT (22:38 UTC)
Expired
Jul 15, 2010, 10:30 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:40 PM CDTFLASH FLOOD5 W Gentryville, MOFLASH FLOODING ALONG HIGHWAY P SOUTHEAST OF AVA IN BETWEEN HIGHWAY 14 AND HIGHWAY N.
Jul 15, 7:08 PM CDTFLASH FLOOD5 N Wasola, MO5.39 INCHES OF RAIN. LARGE HAY BALE MOVED BY FLOWING WATER FROM FLASH FLOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2592 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WGUS53 KSGF 152238
FFWSGF
MOC067-153-160500-
/O.NEW.KSGF.FF.W.0096.100715T2238Z-100716T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 PM CDT THU JUL 15 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN OZARK COUNTY IN SOUTHWEST MISSOURI...
  SOUTH CENTRAL DOUGLAS COUNTY IN SOUTHWEST MISSOURI...

* UNTIL MIDNIGHT CDT FRIDAY.

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RADAR ESTIMATES THAT TWO TO TWO AND A HALF INCHES OF 
  RAIN HAS FALLEN DURING THE LATE AFTERNOON HOURS ACROSS THE WARNED 
  AREA. ADDITIONAL RAINFALL AMOUNTS UP TO AN INCH WILL BE POSSIBLE 
  INTO EARLY THIS EVENING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  NOBLE...SQUIRES AND WASOLA. CREEKS...STREAMS AND LOW WATER
  CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH
  FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE FF AT HUNTER CREEK EAST OF AVA...
ROUTE FF AT TURKEY CREEK EAST OF AVA.

THE HEAVIEST RAIN HAS FALLEN IN THE SOUTH SPRING AND RIPPEE CREEK 
BASINS IN SOUTH CENTRAL DOUGLAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3689 9239 3675 9243 3671 9257 3679 9277
      3689 9274 3697 9262

$$

SCHAUMANN
2 follow-up statements
359 
WGUS73 KSGF 160014
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT THU JUL 15 2010

MOC067-153-160500-
/O.CON.KSGF.FF.W.0096.000000T0000Z-100716T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS MO-OZARK MO-
714 PM CDT THU JUL 15 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHWESTERN OZARK AND SOUTH CENTRAL DOUGLAS COUNTIES...

AT 711 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THAT EXCESSIVE 
RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED AREA. 
WHILE THE RAIN HAS ENDED OVER THE AREA AND ADDITIONAL RAINFALL IS 
NOT EXPECTED...RUNOFF FLOODING WILL LIKELY CONTINUE OVER THE NEXT 
SEVERAL HOURS.

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE FF AT HUNTER CREEK EAST OF AVA...
ROUTE FF AT TURKEY CREEK EAST OF AVA.

FLOODING WAS REPORTED ALONG HIGHWAY P IN DOUGLAS COUNTY IN BETWEEN 
HIGHWAY 14 AND HIGHWAY N SOUTHEAST OF AVA.  OVER 5 INCHES OF 
RAINFALL OCCURRED WITH THIS STORM THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3689 9239 3675 9243 3671 9257 3679 9277
      3689 9274 3697 9262

$$
LINDENBERG
266 
WGUS73 KSGF 160330
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1030 PM CDT THU JUL 15 2010

MOC067-153-160340-
/O.CAN.KSGF.FF.W.0096.000000T0000Z-100716T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS MO-OZARK MO-
1030 PM CDT THU JUL 15 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN OZARK
AND SOUTH CENTRAL DOUGLAS COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3689 9239 3675 9243 3671 9257 3679 9277
      3689 9274 3697 9262

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:25 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 15, 2:25 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT THU JUL 15 2010

.DISCUSSION...

A FRONTAL SYSTEM GRADUALLY TRANSLATED INTO SOUTHERN MISSOURI THIS
AFTERNOON...TRIGGERING SEVERAL SHOWERS AND THUNDERSTORMS.  THESE
STORMS WERE MAINLY SOUTH OF INTERSTATE 44.  TEMPERATURES BEHIND THE
FRONT WERE JUST SLIGHTLY COOLER THAN THE WARM SECTOR...BUT NOT BY
MUCH.  HOWEVER...CLOUD COVER MITIGATED TEMPERATURES FROM WARMING
BEYOND ABOUT 90 DEGREES IN MOST LOCATIONS.  IT IS LIKELY THAT A
LARGE AREA OF DRY AIR ABOVE 500 MB WAS PREVENTING STORMS FROM
BECOMING MORE INTENSE.

THE PREVIOUSLY MENTIONED FRONTAL SYSTEM WILL HAVE A TENDENCY TO
STALL OUT SOMEWHERE OVER FAR SOUTHERN MISSOURI...OR NORTHERN
ARKANSAS TONIGHT.  EVENTUALLY THE FRONT WILL DISSIPATE...BUT UNTIL
THEN...THIS FEATURE COULD REMAIN A FOCUS FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT AND FRIDAY.  TEMPERATURES TONIGHT WILL
RANGE FROM THE LOWER 70S IN CENTRAL MISSOURI...TO THE MIDDLE 70S IN
SOUTHERN MISSOURI.  WITH CLOUD COVER AND AREAS OF PRECIPITATION
PERSISTING INTO FRIDAYS PERIOD...AFTERNOON HIGHS MAY STRUGGLE TO
WARM OUT OF THE UPPER 80S.

HEADING INTO SATURDAY AND SUNDAY...MOST LOCATIONS SHOULD REMAIN DRY
THROUGH THE ENTIRE WEEKEND.  HOWEVER...THE MOIST AND UNSTABLE
AIRMASS WILL STICK AROUND PROMOTING ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS ON AN AFTERNOON BASIS.  THE OZARKS WILL ALSO BE
POSITIONED UNDERNEATH THE NORTHEASTERN PERIPHERY OF A SUMMERTIME
HIGH...WHICH IS TYPICALLY A GOOD AREA FOR MORNING THUNDERSTORM
COMPLEXES.  I'M NOT COMPLETELY CONFIDENT IN ANY NOCTURNAL COMPLEXES
TRACKING INTO THE REGION...ALTHOUGH IT CAN NOT BE COMPLETELY RULED
OUT EITHER.  LOOK FOR TEMPERATURES TO WARM INTO THE LOW 90S BOTH
SATURDAY AND SUNDAY.  OVERNIGHT LOWS WILL REMAIN IN THE 70S ON A
NIGHTLY BASIS.

CONDITIONS WILL ONLY GET HOTTER NEXT WORK WEEK AS THE SUMMERTIME
RIDGE EXPANDS BACK INTO THE NATIONS MID SECTION.  PRECIPITATION
CHANCES APPEAR TO BE VERY LOW THROUGH MOST OF NEXT WEEK...WITH
TEMPERATURES BLASTING WELL INTO THE 90S.  I WOULD EXPECT THAT
HEADLINES REGARDING THE HEAT WILL BE NEEDED FOR SEVERAL DAYS NEXT
WEEK.

CRAMER

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHWEST MISSOURI
FROM THIS AFTERNOON INTO EARLY THIS EVENING. WENT WITH PREVAILING
VCTS FOR NOW DUE TO THE EXPECTED SCATTERED COVERAGE. AMENDMENTS
MAY BE NEEDED ON A SHORT TERM BASIS TO INCLUDE TEMPO OR PREVAILING
THUNDER. MVFR AND BRIEF IFR CONDITIONS CAN BE EXPECTED AROUND ANY
STORMS. MOST OF THE ACTIVITY SHOULD PUSH OUT OF SOUTHWEST MISSOURI
LATER THIS EVENING...HOWEVER THUNDERSTORMS MAY REMAIN CLOSE ENOUGH
TO KBBG TO AT LEAST MAINTAIN CB. THIS AGAIN WILL BE MORE OF A
SHORT TERM ISSUE. LIGHT FOG IS THEN EXPECTED TO DEVELOP LATE
TONIGHT...SO HAVE INCLUDED MVFR VISIBILITIES.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 15, 2:43 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CDT THU JUL 15 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
243 PM CDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

ELEVATED EXCESSIVE HEAT RISK.
ELEVATED THUNDERSTORM WIND RISK FOR WINDS IN EXCESS TO 60 MPH.
LIMITED HAIL RISK FOR HAIL TO THE SIZE OF QUARTERS.
LIMITED FLOODING RISK.
LIMITED LIGHTNING RISK.

DISCUSSION...

HEAT INDICES BETWEEN 100 AND 107 DEGREES CAN BE EXPECTED THIS
AFTERNOON ALONG AND SOUTH OF A COLUMBUS KANSAS TO OZARK TO SALEM
MISSOURI LINE...WHERE A HEAT ADVISORY REMAINS IN EFFECT THIS
AFTERNOON.

SCATTERED THUNDERSTORMS WILL CONTINUE FROM THIS AFTERNOON INTO
THIS EVENING ALONG A SLOWLY MOVING COLD FRONT. THE BEST CHANCE
FOR STORMS WILL BE ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR.
THE MAIN RISKS WITH THESE STORMS WILL BE WIND GUSTS TO 60
MPH...HEAVY RAINFALL...AND FREQUENT LIGHTNING STRIKES. LOCALIZED
FLASH FLOODING WILL BE POSSIBLE DUE TO THE EXPECTED SLOW MOVEMENT
OF THUNDERSTORMS. A FEW STORMS MAY ALSO PRODUCE HAIL TO THE SIZE
OF QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL REMAIN IN THE AREA INTO FRIDAY. A FEW STORMS
MAY PRODUCE WIND GUSTS IN EXCESS OF 50 MPH ACROSS SOUTH CENTRAL
MISSOURI. A SLIGHT CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE
THROUGH THE WEEKEND ACROSS THE ENTIRE OUTLOOK AREA.

HEAT INDEX VALUES IN EXCESS OF 100 DEGREES CAN BE EXPECTED
THROUGH WEDNESDAY WITH WARM SOUTHERLY WINDS AND UPPER LEVEL
RIDGING REGAINING CONTROL OVER THE WEEKEND AND INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING...GENERALLY ALONG AND SOUTH OF THE INTERSTATE
44 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Jul 15, 2:47 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 PM CDT THU JUL 15 2010

MOZ082-097-152030-
TEXAS MO-HOWELL MO-
247 PM CDT THU JUL 15 2010

...SIGNIFICANT WEATHER ALERT FOR NORTH CENTRAL HOWELL AND
SOUTHEASTERN TEXAS COUNTIES UNTIL 330 PM CDT...

AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF CLEAR SPRINGS...OR 6 MILES NORTH
OF WILLOW SPRINGS...MOVING SOUTHEAST AT 15 MPH. WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM.

PEOPLE IN NORTHERN HOWELL AND SOUTHEASTERN TEXAS COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WISE

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.